Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 41, NWS Wilmington, NC

October 2, 2022New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 2, 2022, 8:27 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at Oct 3, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2022, 8:27 PM EDT (00:27 UTC)
In effect from
Oct 3, 2022, 6:00 AM EDT
Expired
Oct 3, 2022, 7:42 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WHUS42 KILM 030027
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
827 PM EDT Sun Oct 2 2022

NCZ106-108-SCZ056-031200-
/O.NEW.KILM.BH.S.0041.221003T1000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
827 PM EDT Sun Oct 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
5 follow-up statements
974 
WHUS42 KILM 030812
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
412 AM EDT Mon Oct 3 2022

NCZ106-108-SCZ056-040000-
/O.CON.KILM.BH.S.0041.221003T1000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
412 AM EDT Mon Oct 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents north of Cape Fear.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
382 
WHUS42 KILM 030814
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
414 AM EDT Mon Oct 3 2022

NCZ106-108-SCZ056-040000-
/O.CON.KILM.BH.S.0041.221003T1000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
414 AM EDT Mon Oct 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
737 
WHUS42 KILM 031825
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
225 PM EDT Mon Oct 3 2022

NCZ107-032300-
/O.NEW.KILM.CF.Y.0086.221003T1900Z-221003T2300Z/
Inland New Hanover-
225 PM EDT Mon Oct 3 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 03/05 PM     5.6        0.9        0.9       N/A     Minor    
 04/05 AM     5.3        0.6        1.2       N/A      None    
 04/06 PM     6.0        1.3        1.2       N/A     Minor    
 05/06 AM     5.4        0.7        1.2       N/A      None    
 05/07 PM     6.0        1.3        1.1       N/A     Minor    
 06/07 AM     5.5        0.8        1.1       N/A     Minor

&&

$$

NCZ106-108-SCZ056-040000-
/O.CON.KILM.BH.S.0041.000000T0000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
225 PM EDT Mon Oct 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
377 
WHUS42 KILM 032230
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
630 PM EDT Mon Oct 3 2022

NCZ107-032330-
/O.CAN.KILM.CF.Y.0086.000000T0000Z-221003T2300Z/
Inland New Hanover-
630 PM EDT Mon Oct 3 2022

...COASTAL FLOOD ADVISORY IS CANCELLED...

Water levels have fallen below advisory criteria. 

$$

NCZ106-108-SCZ056-040000-
/O.CON.KILM.BH.S.0041.000000T0000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
630 PM EDT Mon Oct 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
522 
WHUS42 KILM 032342
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
742 PM EDT Mon Oct 3 2022

NCZ106-108-SCZ056-040045-
/O.CAN.KILM.BH.S.0041.000000T0000Z-221004T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
742 PM EDT Mon Oct 3 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

9

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 7:40 PM EDT, 47 minutes earlier.

Area forecast discussion, Oct 2, 7:40 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
740 PM EDT Sun Oct 2 2022

.SYNOPSIS...
Aside from a bit of patchy light rain tonight into Monday, the
rest of the week will remain dry. After a couple of cool and
breezy days, temperature will warm into midweek as weak high
pressure builds into the Carolinas. A moisture starved cold
front will cross the area Friday night.

&&

.NEAR TERM /THROUGH MONDAY/...
Widespread cloud cover is increasing across the area this afternoon
and will continue this evening. Mid level differential vorticity
advection over central NC/SC continues to spread toward the coast
this evening, but limited moisture aloft is keeping the area dry so
far. A combination of clouds and increasing winds will keep
overnight lows in the mid to upper 50s.

Expect overcast skies tomorrow with northerly winds increasing as
the surface low over southern Virginia creeps offshore through
Monday. Gusts become 15-25 mph as the gradient tightens on the SW
side of the surface low. The final shortwave will rotate around the
center of the mid level energy and through the region overnight.
Models indicate that the moisture profile may become sufficient for
a stray shower or an isolated sprinkle.

Clouds continue into Monday with the threat of isolated light rain.
Any chance of precip should end by late morning or early afternoon.
With the northerly winds, dense cloud cover, and rain potential
afternoon highs will only reach the lower 60s or upper 50s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Expect a cool couple of days to start the week. An upper low
will continue to spin over VA/NC Mon night through late Tues
with associated sfc low. Shortwave energy rotating around this
upper low will produce periods of clouds and potential for
spotty light pcp into Mon night. It will shift slowly east
through Tues and should see some clouds holding on, but chc of
pcp will diminish and remain mainly north of area. The clouds,
low h5 heights and pcp will produce well below normal temps
combined with cool northerly winds in a tightened pressure
gradient across the eastern Carolinas. Downslope NW flow will
aid in scouring out the clouds with any threat of pcpn exiting
off the coast and offshore during Tue into Tue night. Temps will
be a good 10 degrees below normal on Tues with highs in the 60s
most places and overnight lows in the 40s to near 50.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Low pressure will exit off the NC/VA coast on Wed. Some
lingering moisture may wrap around producing some passing
clouds on Wed, but overall, expecting clearing and warming
through midweek. Ridge will build in aloft behind exiting low
with rising heights, increasing sunshine and warmer weather
overall. Winds will also back to a more westerly direction
helping with downslope flow to produce temps well into the 70s
by Thurs and by Friday, it should top 80. A cold front Friday
night will knock temps back down for the weekend. The front will
come through with limited moisture and do not expect much more
than some clouds with it. Should see some passing clouds late
Sat into Sat night as fairly decent mid to upper trough crosses
the area. Cool and dry Canadian high pressure will build in
with below normal temps through the weekend into early next
week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Cielings to drop down to MVFR tonight, approaching MVFR/IRF
thresholds. The lowest, possibly sub-1kft cigs come in from the NE
and thus appear to have the best chance to affect KILM. Wind remains
light and out of the NNW overnight, picking up speed on Monday as
deeper mixing ensues. The vertical mixing will also help to raise
cielings but possibly not until late in the day.

Extended Outlook... Generally VFR. Wind stays northerly early in the
week, becoming lighter with more variability Wed/Thu. Healthy cold
front possible on Friday.

&&

.MARINE...
Through Monday...Offshore winds increase tonight as a surface low
strengthens over southeast VA. Gusts increase on Monday with the
continually tightening gradient; up to 30 knots tomorrow. Seas
generally 4-6 feet. A Small Craft Advisory is in effect for all
coastal waters beginning at 09Z tonight.

Monday night through Friday... Small Craft conditions will be
ongoing Mon night into Tues as sfc low deepens off of the Outer
Banks before finally moving off to the northeast Tues night
through midweek. The tightened pressure gradient along with
decent CAA will produce gusty northerly winds up to 25 kts with
higher gusts across the local NC Waters. Seas will build seas to
3 to 6 ft, with the 6 footers limited to the Outer Waters off
Cape Fear. Winds will back to NW late Tue into Wed as the low
exits offshore from the Mid-Atlantic. Winds further drop to 10
kt or less Thurs as the center of high pressure reaches the
waters ans seas will drop to 2 to 4 ft further subsiding Thurs
into Fri down below 3 ft. A longer period, 10 to 12 second swell
will begin to dominate into midweek.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 5 AM Monday to noon EDT Tuesday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MBB
MARINE...RGZ/21
Hazardous weather outlook, Oct 2, 3:36 PM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Sun Oct 2 2022

AMZ250-252-254-256-031945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Sun Oct 2 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM MONDAY TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-031945-
Inland New Hanover-
336 PM EDT Sun Oct 2 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor coastal flooding is possible with the afternoon high tides
the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058-
059-031945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
336 PM EDT Sun Oct 2 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-031945-
Coastal Pender-Coastal New Hanover-
336 PM EDT Sun Oct 2 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:25 PM EDTCoastal Flood AdvisoryILMNew Hanover4 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.